Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 317, NWS Goodland, KS

July 13, 2016Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2016, 4:43 AM CDT for Gove County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 4:43 AM CDT (09:43 UTC)
Expired
Jul 13, 2016, 5:30 AM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Gove County, KS

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:57 AM CDTTSTM WND GST 629 N Pendennis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KGLD 130943
SVRGLD
KSC063-131030-
/O.NEW.KGLD.SV.W.0317.160713T0943Z-160713T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
443 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 530 AM CDT

* AT 442 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
  GOVE...MOVING SOUTHEAST AT 55 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  QUINTER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 107 AND
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3870 10062 3876 10072 3912 10016 3911 10015
      3870 10016
TIME...MOT...LOC 0942Z 298DEG 48KT 3894 10040 

HAIL...1.50IN
WIND...60MPH
 
$$

007
3 follow-up statements
240 
WWUS53 KGLD 131001
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 AM CDT WED JUL 13 2016

KSC063-131030-
/O.CON.KGLD.SV.W.0317.000000T0000Z-160713T1030Z/
GOVE KS-
501 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN GOVE COUNTY...

AT 501 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
UTICA...MOVING SOUTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
QUINTER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 107 AND
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3870 10062 3876 10072 3912 10016 3911 10015
      3870 10016
TIME...MOT...LOC 1001Z 298DEG 48KT 3884 10015 

HAIL...1.00IN
WIND...60MPH
 
$$

007
848 
WWUS53 KGLD 131015
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 AM CDT WED JUL 13 2016

KSC063-131030-
/O.CON.KGLD.SV.W.0317.000000T0000Z-160713T1030Z/
GOVE KS-
515 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN GOVE COUNTY...

AT 515 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
TREGO CENTER...MOVING SOUTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
QUINTER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 107 AND
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3870 10043 3891 10049 3912 10016 3911 10015
      3870 10016
TIME...MOT...LOC 1015Z 293DEG 51KT 3889 10002 

HAIL...0.75IN
WIND...60MPH
 
$$

LUNDQUIST
186 
WWUS53 KGLD 131026
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM CDT WED JUL 13 2016

KSC063-131036-
/O.EXP.KGLD.SV.W.0317.000000T0000Z-160713T1030Z/
GOVE KS-
526 AM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOVE COUNTY WILL
EXPIRE AT 530 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3870 10043 3891 10049 3912 10016 3911 10015
      3870 10016
TIME...MOT...LOC 1024Z 298DEG 48KT 3889 10002 

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:23 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 13, 3:23 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
223 AM MDT WED JUL 13 2016

.SHORT TERM...(Today through Friday night)
Issued at 219 AM MDT Wed Jul 13 2016

Through the rest of the work week the upper level flow will remain
nearly zonal, allowing numerous short wave troughs to move across
the area during this timeframe.  The limiting factor in this setup
that has plentiful lift available will be the amount of moisture and
instability to work with.  Based on these limiting factors went a
bit on the low side for rainfall chances during this period.

This morning the storm activity from last night will gradually move
east of the Tri-State Area.  The next chance for storms will be in
the afternoon as a weaker upper level short wave trough moves across
the eastern 1/3 of the area.

This evening any storm activity will move east of the area by
midnight.  The next round of storms will develop during the
overnight hours along a cold front that will be moving south into
the Tri-State Area.  A band of elevated CAPE will develop along the
front over the northern part of the area.  Lift will increase along
the front as an upper level short wave trough deepens over it.  Am
expecting storm activity to increase during the last part of the
overnight hours into the Thursday morning.  Storms will be moving 15-
20 MPH and may end up training along the front which may lead to a
flash flood threat.

Thursday morning the front will continue to move south across the
area, with storm activity accompanying the front southward.  During
the afternoon another short wave trough will deepen over East
Central Colorado.  This trough seems to merge with a stronger trough
moving down from the northwest later in the evening, so am thinking
chances for rainfall will linger over the west during the evening
with the first short wave trough then shift to the northern part of
the area overnight as the stronger short wave trough moves through.
Storm activity with this short wave trough will be southeast of the
area by Friday morning.

Friday morning the Tri-State Area may get a glancing blow of storm
activity over the northwest half of the area as a weak upper level
short wave trough moves through.  Am not too confident in this
happening based on the latest model data. During the afternoon an
upper level short wave trough will develop west of the Tri-State
Area and move southeast into the area. The west half looks to have
the best chance for rainfall with this short wave trough, however
ahead of the trough there will be some weak lift so have chances for
rainfall across the entire area, with chances declining to the east.

Friday evening either the short wave trough from the afternoon will
deepen as it moves across the area or another stronger trough will
move through the area.  Either way chances for rainfall are more
promising during the evening as the short wave trough moves through.
Chances for rain will end from northwest to southeast as the trough
departs the area.

Large hail and damaging winds will be possible with any storms that
develop during this period.

.LONG TERM...(Saturday through Tuesday)
Issued at 219 AM MDT Wed Jul 13 2016

The majority of the extended period will be dry except for Saturday.
On Saturday a ridge begins to move west to east over the region. As
the day progresses a 700 mb shortwave trough look to pass over the
region enhancing storm potential in the afternoon and evening. CAPEs
range from 1000-2000 J/kg (primarily along and north of Interstate
70) and bulk shear is around 50 kts. These all create a favorable
environment for storms. Sunday through Tuesday temperatures are
expected to steadily increase into the upper 90s to low 100s as the
ridge amplifies over the CWA. Sunday could possibly see PoPs in the
Northeastern Colorado portion of the CWA but chances are slim.
Monday and Tuesday will be dry and hot across the Tri-State region.
The GFS and European show potential for moisture to push north from
Arizona and the Gulf of Mexico the beginning of next week but the
likelihood of that occurring is low due to the strong ridge and dry
conditions over the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1030 PM MDT Tue Jul 12 2016

KGLD...mvfr/ifr conditions possible from taf issuance through
about 09z-10z with winds from the east-southeast/southeast under
10kts. Short range models insisting that convection currently a
row of counties north of the terminal will move east-southeast or
southeast into axis of elevated instability and possibly producing
near severe/severe thunderstorms with large hail, damaging winds
and locally heavy rainfall to the terminal. They also suggest that
stratus will develop immediately behind the convection for a few
hours producing scattered to broken low cloudiness. After 10z
winds start to veer to the west, north, northeast and east through
the rest of the taf period with some gusts near 20kts possible.
Strato cumulus/cumulus clouds possible during the morning hours
with perhaps some mid clouds during the afternoon and evening.

KMCK...vfr conditions expected through the period. May have
thunderstorms in the vicinity or on top of the terminal in the
08z-10z timeframe with winds light from the southeast. After 10z
winds are similar to KGLD with west then northwest, north,
northeast and east through the rest of the taf period. A few gusts
near 20kts possible. Fair weather cumulus clouds possible during
the daylight and early evening hours.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CLT
AVIATION...99
Hazardous weather outlook, Jul 13, 4:15 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 AM MDT WED JUL 13 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140915-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
315 AM MDT WED JUL 13 2016 /415 AM CDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
EARLY THIS MORNING ACROSS MUCH OF THE AREA AS A WARM FRONT MOVES
ACROSS THE AREA. A FEW THUNDERSTORMS WILL BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. THE THUNDERSTORMS WILL BE EAST OF THE
AREA AROUND MID MORNING.

LATE TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A
COLD FRONT THAT WILL MOVE OVER THE NORTHERN HALF OF THE AREA.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT DEVELOP. IN ADDITION REPEATED ROUNDS OF MODERATE TO HEAVY
RAINFALL ALONG THE FRONT MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY MORNING STRONG TO SEVERE THUNDERSTORMS WILL INCREASE IN
COVERAGE AS THEY ACCOMPANY THE FRONT SOUTH ACROSS THE AREA. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. FLASH
FLOODING MAY OCCUR ALONG THE FRONT DUE TO THE REPEATED ROUNDS OF
MODERATE TO HEAVY RAINFALL ON TOP OF THE RAINFALL ALREADY RECEIVEDFROM
LAST NIGHT.

THE UNSETTLED PATTERN WILL CONTINUE THURSDAY NIGHT THROUGH
SATURDAY NIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE
OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JTL

In the hours before

Local storm report, Jul 13, 3:04 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     TSTM WND GST     GOODLAND                39.35N 101.71W
07/13/2016  M66 MPH          SHERMAN            KS   ASOS

&&

CLT
Local storm report, Jul 13, 3:49 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 AM MDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     2 E COLBY               39.39N 101.01W
07/13/2016  M61 MPH          THOMAS             KS   MESONET

&&

CLT
Local storm report, Jul 13, 4:21 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             MORLAND                 39.35N 100.07W
07/13/2016  E1.00 INCH       GRAHAM             KS   PUBLIC

            VERY STRONG WINDS ACCOMPANIED THE HAIL. NO ESTIMATE ON
            THE SPEED OF THE WIND.

&&

JLUNDQUIST
Local storm report, Jul 13, 4:23 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 AM MDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND GST     MORLAND                 39.35N 100.07W
07/13/2016  E60 MPH          GRAHAM             KS   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 50-60 MPH.

&&

JLUNDQUIST
Local storm report, Jul 13, 4:28 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     TSTM WND GST     OAKLEY                  39.13N 100.85W
07/13/2016  M57.00 MPH       LOGAN              KS   AWOS

            STILL GUSTING TO 57 MPH.

&&

CLT
Local storm report, Jul 13, 4:37 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 AM MDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             MORLAND                 39.35N 100.07W
07/13/2016  E0.50 INCH       GRAHAM             KS   TRAINED SPOTTER

            HAIL COVERED GROUND, POWER OUT SO COULD NOT GET A GOOD
            LOOK AT HAIL SIZE, VERY STRONG WINDS, BROKEN HOME
            WINDOWS.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:46 AM CDTSevere Thunderstorm WarningGLDCheyenne25 min
Jul 13, 1:44 AM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 13, 2:17 AM CDTFlash Flood WarningGLDCheyenne3 hr
Jul 13, 2:19 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas56 min
Jul 13, 2:55 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas50 min
Jul 13, 3:52 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas53 min
Jul 13, 3:58 AM CDTSevere Thunderstorm WarningGLDGraham, Sheridan47 min
Jul 13, 4:44 AM CDTSevere Thunderstorm WarningGLDGraham46 min
Jul 13, 4:48 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas23 min
Jul 13, 4:51 AM CDTTornado WarningGLDGraham24 min
Jul 13, 5:34 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.